Washington, 2012

High Wind in Washington, November 19, 2012

November 19, 2012 · NWS PDT · 1 event in 1 county or zone

A strong upper level jet and tight surface pressure gradients aided in high winds across much of the Pendleton County Warning Area. Measured gusts in MPH at 2 W Benton City (68).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong upper level jet and tight surface pressure gradients aided in high winds across much of the Pendleton County Warning Area.

Measured gusts in MPH at 2 W Benton City (68).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 19, 3:44 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 19, 3:44 PM PST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
344 PM PST MON NOV 19 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. A LARGE UPPER LEVEL LOW
REMAINS OFFSHORE WITH A STRONG JET STREAM INTO THE PACIFIC
NORTHWEST. THE JET IS ENHANCING RAINFALL ALONG THE FRONT MOVING INTO
WASHINGTON AND OREGON. HEAVY RAIN WILL CONTINUE OVER THE WASHINGTON
CASCADES THROUGH THE EVENING THEN MOVE SOUTHWARD INTO THE OREGON
CASCADES OVERNIGHT. SEVERAL INCHES OF RAIN ARE EXPECTED. A FLOOD
ADVISORY HAS BEEN ISSUED FOR THE SOUTHERN WASHINGTON CASCADES TO
ACCOUNT FOR RISING RIVERS AND STREAMS TONIGHT AND TUESDAY. OTHERWISE
SOME LIGHTER RAIN IS EXPECTED THIS EVENING AND OVERNIGHT EAST OF THE
CASCADES AS THE FRONT SLOWLY MOVES SOUTH. WINDS ARE THE OTHER MAJOR
IMPACT FROM THIS WEATHER SYSTEM. STRONG WINDS ALOFT COMBINED WITH
TIGHT SURFACE GRADIENTS ARE PRODUCING STRONG WINDS AT MANY
LOCATIONS. DUE TO COMPLEX TERRAIN THE WINDS ARE VARIABLE FROM ONE
AREA TO ANOTHER HOWEVER IN GENERAL SOUTH WINDS 20-40 MPH WITH GUSTS
45-65 MPH WILL CONTINUE THIS AFTERNOON INTO THE EVENING THEN
DECREASE OVERNIGHT. HIGH WIND WARNINGS AND ADVISORIES WILL REMAIN IN
EFFECT. FOR TUESDAY AND WEDNESDAY THE OFFSHORE UPPER LOW WILL
CONTINUE TO IMPACT THE FORECAST AREA WITH MOSTLY CLOUDY SKIES AND
OCCASIONAL PRECIPITATION. SNOW LEVELS WILL GRADUALLY LOWER THROUGH
THE PERIOD SO EXPECT RAIN WITH MOUNTAIN SNOW...ESPECIALLY BY
WEDNESDAY. TEMPERATURES WILL REMAIN FAIRLY MILD TUESDAY WITH HIGHS
IN THE 50S. WEDNESDAY WILL BE COOLER WITH HIGHS IN THE 40S TO LOWER
50S. WINDS WILL BE LIGHTER TUESDAY THEN INCREASE AGAIN WEDNESDAY AS
THE UPPER LOW MOVES INTO THE REGION. BREEZY TO WINDY CONDITIONS ARE
LIKELY.   94

.LONG TERM...WEDNESDAY NIGHT THROUGH FRIDAY...MODELS ARE IN GOOD
AGREEMENT IN HAVING AN UPPER LEVEL TROUGH CROSS THE AREA WEDNESDAY
EVENING AND MOVE OUT OF THE AREA BY THURSDAY MORNING. HAVE A CHANCE
OF RAIN AND MOUNTAIN SNOW WITH THE LOWER ELEVATIONS MOSTLY DRY
WEDNESDAY NIGHT. SNOW LEVELS WILL BE 2500 FEET LOWERING TO 2000 FEET
OVERNIGHT IN THE WASHINGTON CASCADES WITH 3000 TO 3500 FEET
ELSEWHERE. RIDGING WILL DEVELOP THURSDAY AND REMAIN OVER THE AREA
THURSDAY NIGHT. A COLD FRONT WILL BE OFF THE COAST THURSDAY THEN
MOVE ASHORE THURSDAY NIGHT AND PUSH THE RIDGE OFF TO THE EAST. A FEW
LIGHT SNOW SHOWERS WILL BE POSSIBLE IN THE WASHINGTON CASCADE CREST
THURSDAY NIGHT. FRIDAY THE FRONT WILL MOVE INTO THE AREA THOUGH
MODELS HAVE SOME TIMING DIFFERENCES AND IT IS NOT CLEAR IF IT WILL
COMPLETELY CROSS THE AREA BY FRIDAY AFTERNOON. HAVE PLACED A CHANCE
OF RAIN IN THE WESTERN HALF OF THE AREA AND IN THE NORTHEAST
MOUNTAINS WITH A SLIGHT CHANCE ELSEWHERE. SNOW LEVELS WILL HAVE
RISEN TO 5500 TO 6000 FEET SO SNOW WILL BE CONFINED TO THE HIGHEST
MOUNTAIN PEAKS. WINDS WILL BE BREEZY WEDNESDAY NIGHT BUT WILL
OTHERWISE REMAIN UNDER 15 MPH. TEMPERATURES WILL BE IN THE UPPER 40S
AND LOWER 50S WITH UPPER 30S AND 40S IN THE MOUNTAINS. LOWS WILL BE
IN THE 30S WITH MID 20S TO LOWER 30S IN THE MOUNTAINS. PERRY

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY NIGHT. THE REMAINDER OF THE
HOLIDAY WEEKEND WILL REMAIN WET FOR MOST OF THE AREA...ESPECIALLY
FRIDAY NIGHT AND SATURDAY.  THE FORECAST AREA WILL BE INFLUENCED BY
A MOIST W-SW FLOW ALOFT FRIDAY NIGHT AND SATURDAY...THEN AN UPPER
LEVEL TROUGH WILL SHIFT EASTWARD SATURDAY NIGHT AND SUNDAY.  SNOW
LEVELS WILL LOWER FROM AROUND 6000-7000 FEET FRIDAY NIGHT AND
SATURDAY TO 3000-4000 FEET LATE SATURDAY NIGHT AND SUNDAY.  WINTER
HIGHLIGHTS MAY BE NEEDED LATE IN THE WEEKEND TO ALERT HOLIDAY
TRAVELERS OF SNOW IN THE MOUNTAINS.  LONG RANGE MODELS ARE IN
GENERAL AGREEMENT ADVERTISING A COLDER NORTHERLY FLOW ALOFT SUNDAY
NIGHT THROUGH MONDAY NIGHT.  IF THIS VERIFIES...SNOW LEVELS MAY
LOWER AS LOW AS THE COLUMBIA BASIN FLOOR.  HOWEVER...DRIER AIR WILL
ACCOMPANY THE NORTHERLY FLOW SO THE POSSIBILITY OF SIGNIFICANT SNOW
LATE IN THE PERIOD IS MINIMAL.  WISTER

&&

.AVIATION...00Z TAFS...A SLOW MOVING WEATHER SYSTEM WILL WORK IT'S
WAY ACROSS THE AREA TONIGHT. STRONG WINDS WILL CONTINUE AT 15 TO 25
KTS WITH GUSTS TO 35 KTS THROUGH 04Z, THOUGH KDLS WILL BE 10 TO 20
KTS. WINDS WILL DIMINISH OVERNIGHT AND AS THAT HAPPENS, SHOWER
ACTIVITY WILL PICK UP THROUGH TOMORROW MORNING. MVFR CEILINGS AND
VISIBILITIES WILL BE POSSIBLE AT KRDM, KBDN AND KDLS WITH THE
HEAVIER RAIN. WINDS WILL DROP BELOW 15 KTS LATE TONIGHT EXCEPT AT
KALW WHICH WILL CONTINUE TO HAVE GUSTS TO 25 KTS. SHOWERS WILL END
BY 18Z AND WINDS WILL INCREASE TO 10 TO 20 KTS WITH GUSTS TO 30 KTS
IN THE AFTERNOON. KDLS, KYKM AND KPSC WILL REMAIN BELOW 15 KTS WITH
A FEW HIGHER GUSTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  58  41  50 /  40  50  40  50
ALW  50  58  42  51 /  50  50  50  50
PSC  47  55  42  53 /  40  40  40  40
YKM  39  51  35  45 /  70  40  40  40
HRI  46  57  40  52 /  40  40  40  40
ELN  37  50  34  45 /  70  50  60  50
RDM  44  55  35  45 /  70  70  40  50
LGD  45  53  39  49 /  60  70  60  60
GCD  42  53  37  44 /  50  60  50  50
DLS  45  55  39  47 /  90  70  60  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 PM PST THIS EVENING
     ORZ042-049-050-502-503-505>509.

     WIND ADVISORY UNTIL 11 PM PST THIS EVENING ORZ044.

WA...HIGH WIND WARNING UNTIL 11 PM PST THIS EVENING WAZ029-030-521.

     WIND ADVISORY UNTIL 11 PM PST THIS EVENING WAZ027-028.

&&

THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/83/83/85
Hazardous weather outlook, Nov 19, 5:15 AM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST MON NOV 19 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ026>030-520-521-201315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST MON NOV 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN EAST SLOPES OF THE OREGON AND WASHINGTON CASCADES

STRONG WINDS AREAWIDE

A STRONG LOW PRESSURE SYSTEM WITH ABUNDANT MOISTURE WILL MOVE
ACROSS WESTERN OREGON AND WESTERN WASHINGTON TODAY AND TONIGHT.
THIS WILL BRING HEAVY RAIN TO THE EAST SLOPES OF THE OREGON
AND WASHINGTON CASCADES WITH RAINFALL AMOUNTS OF UP TO 2 INCHES
POSSIBLE BY TUESDAY MORNING.

A VERY TIGHT SURFACE PRESSURE GRADIENT ASSOCIATED WITH THE LOW AND
A STRONG JET STREAM WILL CONTRIBUTE TO STRONG AND GUSTY SURFACE
WINDS OVER MUCH OF THE AREA TODAY INTO THIS EVENING. DAMAGING
WINDS ARE POSSIBLE AND NUMEROUS HIGH WIND WARNINGS AND ADVISORIES
ARE IN EFFECT. PLEASE REFER TO THE THE LATEST PDXNPWPDT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE RAIN AND BREEZY CONDITIONS ARE EXPECTED ON TUESDAY AND
WEDNESDAY. AFTER A MOSTLY DRY THANKSGIVING DAY ANOTHER STORM
SYSTEM WILL IMPACT THE REGION WITH VALLEY RAIN AND MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Nov 19, 2:20 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PST MON NOV 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 5 ESE DIXIE             46.11N 118.07W
11/19/2012  M65.00 MPH       WALLA WALLA        WA   TRAINED SPOTTER

            2 MINUTE WIND WAS 45 MPH AND 10 MINUTE WIND AVERAGE WAS
            35 MPH

1130 AM     NON-TSTM WND DMG 5 WNW TERREBONNE        44.38N 121.27W
11/19/2012                   DESCHUTES          OR   TRAINED SPOTTER

            HIGH WIND GUSTS. REPORTS OF TREES DOWN CAUSING
            TRANSFORMERS TO BLOW.

1146 AM     NON-TSTM WND GST 2 W BENTON CITY         46.27N 119.52W
11/19/2012  M68.00 MPH       BENTON             WA   MESONET

            FROM SSW

1152 AM     NON-TSTM WND GST 5 NNE FOX               44.71N 119.10W
11/19/2012  M70.00 MPH       GRANT              OR   MESONET

            FROM SOUTH

&&

JJSMITH
Local storm report, Nov 19, 2:52 PM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PST MON NOV 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     NON-TSTM WND GST 4 SSW HEPPNER           45.31N 119.59W
11/19/2012  M67.00 MPH       MORROW             OR   MESONET

            FROM SOUTHEAST

1148 AM     NON-TSTM WND GST 7 ESE MAUPIN            45.14N 120.95W
11/19/2012  M64.00 MPH       WASCO              OR   MESONET

            PATJENS RAWS REPORTED GUST OF 64 MPH FROM SOUTH.

1245 PM     NON-TSTM WND GST 2 SSW GRASS VALLEY      45.34N 120.79W
11/19/2012  M58.00 MPH       SHERMAN            OR   MESONET

            MULTIPLE GUSTS TO 58 MPH AT 1240 1245 AND 1250 PST.

1248 PM     NON-TSTM WND GST 5 WSW SHANIKO           44.99N 120.85W
11/19/2012  M61.00 MPH       WASCO              OR   MESONET

            AT US 97 MILEPOST 61.6

1250 PM     NON-TSTM WND GST 1 S PILOT ROCK          45.47N 118.83W
11/19/2012  M54.00 MPH       UMATILLA           OR   MESONET

0124 PM     NON-TSTM WND GST 5 S DESCHUTES RIVER WOO 43.93N 121.34W
11/19/2012  M60.00 MPH       DESCHUTES          OR   MESONET

&&

JJSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
November 19, 6:15 PM PST to 10:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415848.